Dietary Supplements = Danger for the Elderly!
- Published on Friday, 13 April 2012 16:32
- Written by Stanton O. Berg
The AARP Bulletin for April 2012 had a cover page note: “When Natural is Dangerous - Vitamins and herbs can interfere with your Meds.” The inside article in the “Your Health” section was headlined: “When Supplements Become Dangerous”. (Peter Jaret) The size of the problem is outlined with these statements “Millions take dietary supplements. People assume they are harmless. They’re not, especially for those over 50.” AARP Public Policy Institute survey of people age 50 and older found that 59 percent took them daily. Fewer than half said they talked to their doctors about the pills they took. Because the supplements are often advertised as “Natural” and sold in health food stores, it implies that they are harmless. (Vitamins, Minerals and Herbs make up most supplements.)
FDA Regulation is of little value. While they regulate dietary supplements they do not apply the same rules that are used for medications. The Manufacturers are not required to obtain approval from the FDA before marketing supplements. While they are required by law to make sure their supplement products are safe, the FDA only gets involved when troubles arise. It was pointed out that adverse reactions by the supplements to prescription drugs go undetected for a long time, even by the doctors.
The reason the elderly are the most often affected is that they tend to take more prescription drugs then the younger person. This increases the risk of adverse reactions. They also tend to have more chronic conditions like kidney or liver disease which may interfere with the body’s ability to process the compounds that make up the supplements. Alzheimer's is of course a chronic disease as are the other dementia producing diseases! (A chronic disease is one defined as a disease that is persistent or of long lasting nature.) Cancer is a chronic disease. I remember just recently when I visited my Oncologists for follow up on my kidney and prostate cancer and seeing no one but seniors in the waiting room. Of course there are many with cancer that are of younger ages, but the seniors are by far the greatest in number!
FISH OIL: My Personal Experience - This article brought to mind my own recent experience with “Fish Oil” as a supplement. I have an arthritic condition in my knees and was looking for pain and discomfort relief. I often joke about my many physical problems and ailments that require a platoon of doctors to keep me going…one of the doctors suggested “Fish Oil” and provided me with a bottle marketed under a brand of “Doctor’s Natural Therapy”. The gelatin capsules contained 1000 mgs of “Marine Fish Oil.” It was recommended that I start out with 2 a day for the first week and suggested that in a week time I would note a big improvement in my comfort. No discussion was had as to my other medications or other ailments. When I returned home and read the recommendations on the bottle, the suggestion was 1 per day instead of 2 a day. On my own I decided I would follow the bottle recommendations. I notified my primary care doctor (Geriatrics and Internal Medicine) who expressed some concern about increased risk of internal bleeding in connection with the Fish Oil use. I was already taking 1 aspirin a day. I was cautioned to watch my daily stools for any evidence of bleeding. A few days later my primary doctor took my blood pressure in a routine check and found an alarming drop in pressure... Where I normally had a reading of around 120/60 with BP medications, this had changed to 85/55. I was asked if I had any light headed or dizzy episodes or fainting…I had not but I was told to immediately discontinue the “Fish Oil”. In thinking back, I could not help wondering that if I had followed the original suggestion of doubling the dosage, I might not have awakened the next morning.
Here is a cautionary list from the AARP article. This is not an exhaustive list but simply the supplements discussed in the article…there are many others…talk with your doctor or pharmacist about your specific supplements…
ALOE VERA: “When taken orally in laxative preparations, it may interact with blood sugar-lowering medicines used to treat diabetes.”
BITTER ORANGE; “It contains chemical that can speed heart rate and increase blood pressure to dangerous levels.”
GARLIC: “Garlic may seem harmless, but at the high doses found in supplements, garlic acts as a blood thinner. If you’re on a prescription drug to prevent blood clots, garlic supplements may make you blood too thin, increasing the risk of excessive bleeding.”
On a lighter Note: In Gary, IN no one allowed to enter a Theater or Public Vehicle within 4 hours of eating Garlic!
GINKGO: Linked to adverse interactions with psychiatric medications.
GINSENG: “Can reduce concentrations of the anticoagulant drug Warfarin and can interact with some antidepressant medications.”
KAVA: “Has been reported to cause liver damage, including hepatitis and liver failure. I may also impair driving ability.”
LICORICE ROOT: “Can cause high blood pressure and salt and water retention, raising risk of heart problems.”
MELATONIN: “Can reduce effectiveness of antidepressant, anti-anxiety and blood pressure meds. It can increase bleeding risk if you’re on blood thinner.”
PSYLLIUM: "Can cause problems by reducing absorption of prescription medications..."
REUMOFAN: (Aug. 22, 2012) — Consumers should not use Reumofan dietary supplements because they could cause serious problems such as bleeding, stroke and death, the U.S. Food and Drug Administration says.
SAINT JOHN’S WORT: “Can reduce the effectiveness of a variety of prescription medications, including anticoagulants and antidepressants. It also can decrease the effectiveness of cancer drugs by up to 40 percent.”
VITAMIN C: "In megadoses, can interfer with the effectiveness of cancer drugs."
VITAMIN K: “Essential for health, vitamin k helps in blood coagulation. Taking too much can block the effect of the medication Warfarin, used to prevent blood clots.”
YOHIMBE: “Added to some erectile dysfunction herbal supplements, can cause seizures, severe low blood pressure or heart problems…may interact with a variety of medications.”
ZINC: ”Excess zinc can cause nausea, vomiting, loss of appetite, stomach cramps, diarrhea and headaches. It can interact with a variety of prescription drugs including antibiotics and hypertension meds.”
The following statement puts a perspective on the problem: “There are 5,300 distinct dietary supplements, and very few of them have been studied systematically”, says Vanessa Grubbs, M.D. and expert in kidney disease at San Francisco General Hospital. So few dietary supplements have been tested to see how they interact with prescription drugs that no one really knows exactly which combination are likely to cause trouble….other dangers are contaminations”…
"Grubbs and her colleagues found that 6.5% of kidney patients were taking a supplement that contained one or more of 39 herbs considered to be dangerous for people with kidney problems."
The best recommendation always remains: It you are taking or planning to take a dietary supplement, discuss it first with your primary doctor and or your pharmacist. The ending summary in the AARP article says it very well:
“But the best place to start is with your doctor and pharmacist. Make sure they know if you’re taking a dietary supplement of any kind, including a multivitamin. And before you start taking any new supplement, no matter how “natural” or harmless it may seem, talk to your doctor or pharmacist.”